How Can I Protect My Child from Fentanyl? 5 Things Parents Need to Know

Fentanyl vs. Heroin: Two potentially fatal dosages

Deaths from fentanyl and other synthetic opioids (not including methadone), rose a staggering 72 percent in just one year, from 2014 to 2015. Government agencies and officials of all types are rightly concerned by what some are describing as the third wave of our ongoing opioid epidemic.

As a concerned parent, whose top priority is keeping your child safe — and alive — the following are the most important things to understand about fentanyl.

1. Fentanyl is 50 to 100 times more potent than heroin or morphine.
It is a schedule II prescription drug typically used to treat patients with severe pain or to manage pain after surgery. It is also sometimes used to treat patients with chronic pain who are physically tolerant to other opioids. In its prescription form, fentanyl is known by such names as Actiq®, Duragesic® and Sublimaze®.

2. It is relatively cheap to produce, increasing its presence in illicit street drugs.
Dealers use it to improve their bottom line. According to a report from the Office of National Drug Control Policy, evidence suggests that fentanyl is being pressed into pills that resemble OxyContin, Xanax, hydrocodone and other sought-after drugs, as well as being cut into heroin and other street drugs. A loved one buying illicit drugs may think they know what they’re getting, but there’s a real risk of it containing fentanyl, which can prove deadly.

3. Naloxone (Narcan) will work in case of overdose, but extra doses may be needed.
Because fentanyl is far more powerful than other opioids, the standard 1-2 doses of naloxone may not be enough. Calling 911 is the first step in responding to any overdose, but in the case of a fentanyl-related overdose the help of emergency responders, who will have more naloxone, is critical.  Learn more about naloxone and responding to opioid overdose >>

4. Even if someone could tell a product had been laced with fentanyl, it may not prevent their use.
Some individuals claim they can tell the difference between product that has been laced with fentanyl and that which hasn’t, but overdose statistics would say otherwise. Some harm reduction programs are offering test strips to determine whether heroin has been cut with fentanyl, but that knowledge may not be much of a deterrent to a loved one who just spent their last dollar to get high.

5. Getting a loved one into treatment is more critical than ever. 
If you need help in determining a course of action, please reach out to one of our parent counselors on our free Parent Helpline. Learn more about all the ways you can connect with our free and confidential services and begin getting one-on-one help.

Sources: National Institutes on Drug Abuse, Centers for Disease Control and Prevention, Drug Enforcement Administration.

Understanding the Opioid Epidemic & What You Can Do

Get all of our resources and information on protecting your community and helping a loved one together in our latest eBook.

Heroin, Fentanyl and Other Opioids eBook

16 Responses

Leave your Response
    User Picture

    Michelle L. Bott-Graham

    September 28, 2019 at 12:02 PM

    My son is gone. On July 10, 2019 he died of an accidental overdose if Fentanyl-laced Heroin that turned out to be nearly pure Fentanyl and very little Heroin. Just barely 21 years old, he was found by his fiance, face down in a box in the bedroom closet where he was looking for his rescue epi- pen of Naloxone. Unfortunately, in his overdosing brain-fog, all he could picture was the practice pen given out with the real dose. The real pen, with the real rescue dose that he so desperately needed was in the top drawer of their bedroom dresser right behind him. Two of the three siblings that he left behind have lost their way in this unfathomable unending storm of grief, and have both said they that the world no longer makes sense and has only a cold gray nothingness to offer where before there was light and laughter and a hope for tomorrow.

    Has anyone else out there lost a loved one, to overdose or anaphylaxis, because of issues arising from the ‘practice’ pen/device? If so please leave your comment here. I’m trying to determine if a foundation in Will Graham’s name, would be of any use in preventing future such deaths by lobbying for a law that stipulates ‘practice’ rescue products ought never, ever be sent home with patients, or be distributed at the dispensing point of the actual medicines.

    User Picture

    Donna Jones

    November 27, 2018 at 9:41 AM

    I have just been switched from Morphine Sulfite 35mg. To Fentanyl Transdermal 25mg patches. Are these stronger than the Morphine Sulfite 35mg?

      User Picture

      Jay

      October 7, 2019 at 10:46 PM

      Yes. Of course this can affect different people differently. I myself have never had any positive effects from the morphine sulfate also known as MS Contin. Just never did anything to help my pain. However the fentanyl patches are not only stronger but last as long as three days. Don’t believe people when they tell you they don’t. As long as that patches on it will last at least two whole days. I have a high tolerance and was once prescribed 100 microgram patches and they lasted the entire three days. Even though the pain relief did start to wane after about two and a half days it was still working on the third day. I stopped taking them and went back to my Oxycodone instant release 30 mg four times a day. I just didn’t trust those patches. I had a relative that used to open them and eat them which killed him in about three months. Not from an overdose but from liver failure. That’s not to say he couldn’t have overdosed but he also had a high tolerance but no matter how good your tolerance maybe for pain medications organ failure can always get you just as quick. MS Contin is not that strong of a pain medication. I would recommend asking your doctor about instant release oxycodone or even hydrocodone AKA Vicodin AKA Lortab. There is also a time-released Vicodin known as Zohydro. I really don’t recommend that one but it’s still safer than Fentanyl. Because of that long Half-Life with fentanyl when the day comes that you need to get off of that medication it’s going to be hell. Just trying to help.

    User Picture

    Catherine

    April 2, 2018 at 9:18 PM

    i have been taking fentanyl patch for about 10 years. They are wanting me to go to 25mg 12 mg patches isn’t that a drastic drop. Also fentanyl patch doesn’t affect your kidneys as most narcotics do. They want me to also take oxycodone and only morphine narcotics work for me. Is this dangerous?

    User Picture

    Randy

    January 14, 2018 at 11:01 AM

    If I take methadone and I start say like taking 25 mg of fentanyl patches but I take little by the mouth untill all of hell is gone will I feel it whale I take methadone

      User Picture

      Pat

      January 17, 2018 at 7:56 AM

      Hi Randy,
      Taking methadone and fentanyl is a very risky proposition as they are both central nervous system depressants that can impair your breathing. I’d strongly suggest you speak to a doctor about the medications you’re combining to get help.
      Best,
      Pat

        User Picture

        Tisha

        January 28, 2018 at 8:22 AM

        I have multiple sclerosis I’ve been on 25 mg fentanyl over a year and now I’m coming off of it I went to 12 mg for two weeks and now I’m completely done is it normal to have sick feelings and how long will it last I’m also just getting over the flu I’ve had for the last 3 weeks

          User Picture

          Pat

          January 30, 2018 at 7:10 PM

          Hi Tisha,
          Please consult your doctor about your symptoms. It may be that there are some side effects from the drug as well as the flu.
          Feel better.
          Pat

      User Picture

      Christy

      February 15, 2018 at 8:50 AM

      Randy, I take fentanyl everyday for chronic pain. It is not a drug to just play with. You could certainly die with use. And the come off feels lime you are dying it’s not worth it!!!

Leave a Comment

Please leave a comment below to contribute to the discussion. If you have a specific question, please contact a Parent Specialist, who will provide you with one-on-one help.

Your email address will not be published. Required fields are marked *